Alert archive / Wisconsin / Special Weather Statements in 2020

Special Weather Statement, NWS Twin Cities, MN

August 14, 2020Barron County, Rusk County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Aug 14, 2020, 9:36 PM CDT for Barron County, Rusk County, Wisconsin. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2020, 9:36 PM CDT (02:36 UTC)
Expired
Aug 14, 2020, 10:30 PM CDT
In force
54 min
Issued by
NWS Twin Cities, MN

Counties Barron County, WI, Rusk County, WI

The radar

The Minneapolis radar (KMPX), 165 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.6 hours before the alert went out and 376 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
426 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

809 
WWUS83 KMPX 150236
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
936 PM CDT Fri Aug 14 2020

WIZ015-016-027-150330-
Chippewa-Barron-Rusk-
936 PM CDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT RUSK...NORTHERN CHIPPEWA AND
BARRON COUNTIES...

At 936 PM CDT, a strong thunderstorm was located over Chetek, or 10
miles south of Rice Lake, moving east at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Rice Lake, Ladysmith, Barron, Chetek, Cameron, Bruce, Almena, Prairie
Farm, Dallas, Weyerhaeuser, Sheldon and Sumner.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.

LAT...LON 4521 9203 4544 9209 4564 9150 4564 9112
      4522 9092
TIME...MOT...LOC 0236Z 248DEG 40KT 4535 9165 

$$

CTG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 14, 7:00 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 14, 7:00 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
700 PM CDT Fri Aug 14 2020

.SHORT TERM...(This evening through tonight) Issued at 300 PM CDT
Fri Aug 14 2020

The key messages are the risk for severe storms this afternoon
across western Minnesota, transitioning eastward during the
evening hours. The main threat for tornadoes is across western
Minnesota, where there is a tornado watch in effect. The risk
transitions to more of a wind threat this evening as storms are
expected to form a line as they move east. There is also a risk of
large hail.

Complex severe weather scenario this afternoon, with a surface low
across the Minnesota/SD/ND border and a warm front draped out
eastward ahead of it. A cold front extended to the southwest, and
this will be the main focus for surface-based convection. The warm
sector in between had residual influences from the cold pool of
the morning convection, and was characterized by southeast winds,
and low T/Td depressions. This led to fairly high storm relative
helicity values and lower cloud bases. Combine that with the
building instability, and this set the stage for the potential of
tornadic thunderstorms as indicated by the Sig/Effective Sig Tor
parameters of 3 to 6. A tornado watch is in effect until 8PM this
evening for parts of west central Minnesota.

This watch may transition to a Severe Thunderstorm watch as storms
become more widespread, develop a cold pool, and transition into a
line of storms. We'll have to see how the convection evolved over
the next few hours before making this decision.

In summary, the parameter space is favorable for organize severe
weather, including tornadoes. The one element that gives some
pause is the idea that the HiRes CAMS show low Updraft Helicity
values, and the area of instability becomes more narrow and lower
with time this evening. In other words, the potential is there,
but this is certainly not a guarantee for widespread severe
weather.

.LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri
Aug 14 2020

There are few if any weather concerns in the extended forecast.
High pressure will build across the region in the wake if this
cold front. That will lead to clear skies with cooler temperatures
and lower humidity values. There is a small chance for some
showers across Lake Superior Saturday night, but those should be
northeast of the forecast area.

A shortwave trough in northwest flow will slide across the Upper
Midwest, but this too should pass through dry. In fact, the
region remains dry through Monday. On Tuesday another shortwave
trough will move across the region, and this could produce a
chance for showers or thunderstorms. Overall expect a fairly dry
forecast into next week, which lines up with the WPC QPF forecast
in the extended forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 700 PM CDT Fri Aug 14 2020

Did delay TEMPO groups for thunder an hour or two to account for
slightly slower than forecast timing with storms. Also added some
MVFR cigs for the first few hours in central MN where some post
frontal strato-cu has developed. Only change needed to TAFs for
Saturday was to back the winds to a bit more of a southwesterly
direction in the afternoon for MN terminals.

KMSP...Worst conditions with the line of storms looks to stay
north of MSP. Line looks to come in around 2z, with heavy rain
only lasting about 30 minutes. Rest of the TAF period looks much
calmer.

/OUTLOOK FOR KMSP/
Sun...VFR. Wind NW 10 kts.
Mon...VFR. Wind NW 10 kts.
Tue...VFR. Wind W 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JRB
LONG TERM...JRB
AVIATION...MPG
Hazardous weather outlook, Aug 14, 12:54 PM CDT, 8 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1254 PM CDT Fri Aug 14 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1254 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight.

A line of thunderstorms is expected to develop this afternoon in
western Minnesota, moving into eastern Minnesota and western
Wisconsin during the evening. Numerous severe thunderstorms are
possible with this activity. Damaging winds and very large hail
are the primary hazards, but a few tornadoes are also possible.
The severe weather threat will be greatest west of the Interstate
35 corridor in Minnesota before storms weaken in Wisconsin.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will be needed this afternoon and this
evening.

jrb

In the hours before

Local storm report, Aug 14, 8:44 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
844 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FUNNEL CLOUD     3 W GAYLORD             44.56N 94.28W
08/14/2020                   SIBLEY             MN   AMATEUR RADIO

            REPORTED TO BE HALFWAY DOWN.

0539 PM     TORNADO          4 SW SPICER             45.20N 95.00W
08/14/2020                   KANDIYOHI          MN   LAW ENFORCEMENT

            REPORTED NEAR THE JUNCTION OF HIGHWAYS 71
            AND 23 NORTH OF WILLMAR.

0500 PM     TORNADO          7 S MOTLEY              46.24N 94.66W
08/14/2020                   TODD               MN   LAW ENFORCEMENT

            TREES DOWN. DEPUTY SAW FUNNEL CLOUD.

0525 PM     TSTM WND DMG     1 S SILVER LAKE         44.89N 94.20W
08/14/2020                   MCLEOD             MN   STORM CHASER

            LARGE BRANCHES DOWN BLOCKING ROAD ON COUNTY
            ROAD 2. TIME ESTIMATED BASED ON RADAR.

0500 PM     TSTM WND DMG     7 ENE BROWERVILLE       46.12N 94.73W
08/14/2020                   TODD               MN   LAW ENFORCEMENT

            TREES DOWN.

&&
Local storm report, Aug 14, 8:47 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
847 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     LIGHTNING        2 NW MINNEAPOLIS        45.00N 93.30W
08/14/2020                   HENNEPIN           MN   PUBLIC

            LIGHTNING STRUCK A TRANSFORMER AND STARTED A
            TREE FIRE.

&&

MED
Local storm report, Aug 14, 9:09 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
909 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     1 E ROBBINSDALE         45.03N 93.31W
08/14/2020                   HENNEPIN           MN   TRAINED SPOTTER

            NUMEROUS 8 TO 10 INCH BRANCHES DOWN OVER
            SEVERAL BLOCKS JUST WEST OF 41ST AND PENN
            AVENUE IN NORTH MINNEAPOLIS.

&&
Special weather statement, Aug 14, 9:17 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
917 PM CDT Fri Aug 14 2020

MNZ078-150300-
Goodhue-
917 PM CDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT GOODHUE COUNTY...

At 916 PM CDT, a strong thunderstorm was located 7 miles west of
Goodhue, or 14 miles southwest of Red Wing, moving east at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Red Wing, Cannon Falls, Pine Island, Zumbrota, Kenyon, Goodhue,
Stanton, Wanamingo, Frontenac, Vasa, Bellechester and Miesville.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.

LAT...LON 4420 9305 4451 9304 4451 9292 4454 9291
      4454 9280 4463 9279 4463 9273 4453 9267
      4454 9232 4450 9230 4446 9225 4445 9243
      4437 9243 4436 9255 4420 9256
TIME...MOT...LOC 0216Z 266DEG 39KT 4442 9278

CTG
Special weather statement, Aug 14, 9:34 PM CDT, 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
934 PM CDT Fri Aug 14 2020

WIZ024>028-150330-
Chippewa-Pierce-Dunn-Eau Claire-Pepin-
934 PM CDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT PEPIN...EASTERN PIERCE...
SOUTHERN DUNN...SOUTHWESTERN CHIPPEWA AND WESTERN EAU CLAIRE
COUNTIES...

At 934 PM CDT, a strong thunderstorm was located over Elmwood, or 11
miles southwest of Menomonie, moving east at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Eau Claire, Menomonie, Altoona, Lake Hallie, Durand, Elk Mound,
Pepin, Elmwood, Eau Galle, Plum City, Bay City and Stockholm.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.

LAT...LON 4460 9200 4456 9204 4441 9209 4445 9223
      4450 9230 4454 9231 4454 9214 4457 9214
      4455 9237 4457 9246 4486 9220 4486 9214
      4493 9213 4490 9142 4460 9142
TIME...MOT...LOC 0234Z 266DEG 38KT 4481 9211

CTG
Special weather statement, Aug 14, 9:36 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
936 PM CDT Fri Aug 14 2020

WIZ015-016-027-150330-
Chippewa-Barron-Rusk-
936 PM CDT Fri Aug 14 2020

...A STRONG THUNDERSTORM WILL AFFECT RUSK...NORTHERN CHIPPEWA AND
BARRON COUNTIES...

At 936 PM CDT, a strong thunderstorm was located over Chetek, or 10
miles south of Rice Lake, moving east at 45 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Rice Lake, Ladysmith, Barron, Chetek, Cameron, Bruce, Almena, Prairie
Farm, Dallas, Weyerhaeuser, Sheldon and Sumner.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in the Twin Cities.

LAT...LON 4521 9203 4544 9209 4564 9150 4564 9112
      4522 9092
TIME...MOT...LOC 0236Z 248DEG 40KT 4535 9165

CTG

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 7:01 PM CDTSevere Thunderstorm WarningMPXHennepin, Wright29 min
Aug 14, 7:11 PM CDTSevere Thunderstorm WarningMPXLe Sueur, Nicollet, Scott, Sibley34 min
Aug 14, 7:14 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Wright31 min
Aug 14, 7:33 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin27 min
Aug 14, 7:50 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Ramsey55 min
Aug 14, 7:56 PM CDTTornado WarningMPXAnoka, Hennepin9 min
Aug 14, 8:12 PM CDTSevere Thunderstorm WarningMPXDakota, Le Sueur, Rice, Scott33 min
Aug 14, 8:13 PM CDTSevere Thunderstorm WarningMPXWashington47 min
Aug 14, 8:16 PM CDTSevere Thunderstorm WarningMPXDakota, Hennepin, Washington44 min
Aug 14, 8:25 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue50 min
Aug 14, 9:01 PM CDTSevere Thunderstorm WarningMPXGoodhue44 min
Aug 14, 9:17 PM CDTSpecial Weather StatementMPXGoodhue43 min
Aug 14, 8:50 PM CDTSevere Thunderstorm WarningMPXBarron, Dunn, Polk, Saint Croix40 min
Aug 14, 9:29 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn31 min
Aug 14, 9:34 PM CDTSpecial Weather StatementMPXPepin56 min
Aug 14, 10:01 PM CDTSpecial Weather StatementMPXChippewa, Dunn44 min
Aug 14, 10:35 PM CDTSpecial Weather StatementMPXEau Claire40 min

Nearby

Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.